Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 24, NWS Wichita, KS

December 12, 201816 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 12, 2018, 3:56 PM CST for 16 counties in Kansas. It took effect at Dec 13, 2018, 9:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 3:56 PM CST (21:56 UTC)
In effect from
Dec 13, 2018, 9:00 AM CST
Expired
Dec 13, 2018, 4:55 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS73 KICT 122156
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
356 PM CST Wed Dec 12 2018

KSZ067-082-091-131200-
/O.UPG.KICT.HW.A.0001.181213T0600Z-181214T0000Z/
/O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/
Reno-Kingman-Harper-
Including the cities of Hutchinson, Kingman, Anthony, Harper, 
and Attica
356 PM CST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY...

The National Weather Service in Wichita has issued a High Wind
Warning, which is in effect from 9 AM to 5 PM CST Thursday. The
High Wind Watch is no longer in effect.

* Winds...North 35 to 45 mph with gusts around 50 mph.

* Timing...From 9 AM until 5 PM Thursday.

* Impacts...Any unsecured items like trampolines and patio
  furniture would likely be blown away. Damage to fence lines and
  other structures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is likely 
or occurring. Sustained winds of at least 40 mph, or gusts at
least 58 mph, are expected. Winds this strong can cause property 
damage.

&&

$$

KSZ047-131200-
/O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/
Barton-
Including the city of Great Bend
356 PM CST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY...

The National Weather Service in Wichita has issued a High Wind
Warning, which is in effect from 9 AM to 5 PM CST Thursday.

* Winds...North 35 to 45 mph with gusts around 50 mph.

* Timing...From 9 AM until 5 PM CST Thursday.

* Impacts...Any unsecured items like trampolines and patio
  furniture would likely be blown away. Damage to fence lines and
  other structures are likely. Driving on roads and highways will
  be very difficult, especially for high-profile vehicles and 
  motor cycles. Be extra careful when traveling, especially on 
  East/West oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is likely 
or occurring. Sustained winds of at least 40 mph, or gusts at
least 58 mph, are expected. Winds this strong can cause property 
damage.

&&

$$

KSZ032-033-048>052-068-069-083-092-093-131200-
/O.NEW.KICT.WI.Y.0024.181213T1500Z-181213T2300Z/
Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey-
Butler-Sedgwick-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro,
Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, and Arkansas City
356 PM CST Wed Dec 12 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 9 AM to 5 PM CST Thursday.

* Winds...North 25 to 30 mph with gusts near 45 mph.

* Timing...From Thursday morning until late Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and
or gusts from 46 to 57 mph are likely. Winds this strong can make
driving difficult, especially for high profile vehicles. Use 
extra caution.

&&

$$
4 follow-up statements
794 
WWUS73 KICT 130911
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
311 AM CST Thu Dec 13 2018

...Very windy conditions expected today...

KSZ047-067-082-091-132300-
/O.CON.KICT.HW.W.0004.181213T1500Z-181213T2300Z/
Barton-Reno-Kingman-Harper-
Including the cities of Great Bend, Hutchinson, Kingman, Anthony,
Harper, and Attica
311 AM CST Thu Dec 13 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM CST THIS AFTERNOON...

* Winds...North 30 to 40 mph with gusts up to 50 mph.

* Timing...From 9 AM until 5 PM CST Today.

* Impacts...Any unsecured items like trampolines and patio 
  furniture would likely be blown away. Damage to fence lines 
  and other structures are likely. Driving on roads and highways 
  will be very difficult, especially for high-profile vehicles 
  and motor cycles. Be extra careful when traveling, especially 
  on East/West oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is likely
or occurring. Sustained winds of at least 40 mph, or gusts at
least 58 mph, are expected. Winds this strong can cause property
damage.

&&

$$

KSZ032-033-048>052-068-069-083-092-093-132300-
/O.CON.KICT.WI.Y.0024.181213T1500Z-181213T2300Z/
Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey-
Butler-Sedgwick-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro,
Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, and Arkansas City
311 AM CST Thu Dec 13 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
CST THIS AFTERNOON...

* Winds...North 25 to 30 mph with gusts up to 45 mph.

* Timing...From this morning until late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and
or gusts from 46 to 57 mph are likely. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Ketcham
082 
WWUS73 KICT 132128
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
328 PM CST Thu Dec 13 2018

KSZ047-067-082-091-132300-
/O.CON.KICT.HW.W.0004.000000T0000Z-181213T2300Z/
Barton-Reno-Kingman-Harper-
Including the cities of Great Bend, Hutchinson, Kingman, Anthony,
Harper, and Attica
328 PM CST Thu Dec 13 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* Winds...North 30 to 45 mph with gusts around 50 mph.

* Timing...Until 5 PM CST this afternoon.

* Impacts...Any unsecured items like trampolines and patio 
  furniture would likely be blown away. Damage to fence lines 
  and other structures are likely. Driving on roads and highways 
  will be very difficult, especially for high-profile vehicles 
  and motor cycles. Be extra careful when traveling, especially 
  on East/West oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is likely
or occurring. Sustained winds of at least 40 mph, and or gusts of
at least 58 mph, remain likely the rest of the afternoon. Winds 
this strong can cause property damage.

&&

$$

KSZ032-033-048>052-068-069-083-092-093-132300-
/O.CON.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/
Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey-
Butler-Sedgwick-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro,
Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, and Arkansas City
328 PM CST Thu Dec 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* Winds...North 25 to 35 mph with 40 to 45 mph gusts.

* Timing...Until late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and
or gusts from 46 to 57 mph are likely. Winds this strong can make
driving difficult, especially for high profile vehicles.

Be extra careful when traveling, especially on East/West oriented
roads and highways.

&&

$$

ES
427 
WWUS73 KICT 132158
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
358 PM CST Thu Dec 13 2018

...HIGH WIND WARNING CANCELLED FOR HARPER...KINGMAN...RENO AND
BARTON COUNTIES...

KSZ047-067-082-091-132300-
/O.CAN.KICT.HW.W.0004.000000T0000Z-181213T2300Z/
/O.EXA.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/
Barton-Reno-Kingman-Harper-
Including the cities of Great Bend, Hutchinson, Kingman, Anthony,
Harper, and Attica
358 PM CST Thu Dec 13 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 5 PM CST this afternoon. The
High Wind Warning has been cancelled.

* Winds...North around 30 mph with gusts up to 40 mph.

* Timing...Until late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and
or gusts from 46 to 57 mph will occur. Winds this strong can make
driving difficult, especially for high profile vehicles. Use 
extra caution, especially when driving on east/west oriented
highways.

&&

$$

KSZ032-033-048>052-068-069-083-092-093-132300-
/O.CON.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/
Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey-
Butler-Sedgwick-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro,
Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, and Arkansas City
358 PM CST Thu Dec 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* Winds...North 25 to 30 mph with gusts up to 40 mph.

* Timing...Until late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and
or gusts from 46 to 57 mph are likely. Winds this strong can make
driving difficult, especially for high profile vehicles.

Be extra careful when traveling, especially on East/West oriented
and highways.

&&

$$

ES
084 
WWUS73 KICT 132255
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
455 PM CST Thu Dec 13 2018

...THE WIND ADVISORY FOR CENTRAL AND SOUTH-CENTRAL KANSAS HAS BEEN
CANCELLED...

KSZ032-033-047>052-067>069-082-083-091>093-140000-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, and Arkansas City
455 PM CST Thu Dec 13 2018

...WIND ADVISORY IS CANCELLED...

With north winds diminishing to 15 to 25 mph, with gusts around 30
mph in most areas, the National Weather Service in Wichita has 
cancelled the Wind Advisory.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 12, 12:03 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 12, 12:03 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1203 PM CST Wed Dec 12 2018

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 300 AM CST Wed Dec 12 2018

A dry surface trough moved quickly across the forecast area
overnight, as a mid level shortwave moved rapidly into IA. Even with
a wind shift to the W-NW, expect another downslope day today with
clearing skies and slightly above normal max temps in the low-mid
50s.

The next system to impact the plains, is currently moving into the
Pacific NW, with models suggesting that this system will dive
southeast over the Rockies by this evening, and into the southern
plains on Thu. Model solutions continue to trend further south with
this system, as expected, but are converging on the ECMWF model
solution.

The Thu system, is a strong dynamic system, with low level moisture
expected to increase late this evening across southeast and south
central KS, ahead of the system. Latest bufkit soundings suggest
that some light rain or drizzle may develop after 09z/Thu across
southern KS, so will insert this mention, with the GFS soundings
looking more reasonable.

As the system dives into the southern plains, it will deepen
rapidly, with moisture wrapping well north of the system into areas
mainly east of the KS Turnpike late tonight into Thu.  The more
southerly track has led to diminishing precip amounts for most of
the forecast area, with areas mainly east of the KS Turnpike
affected. Temp profiles suggest light rain initially, as the better
moisture moves north, given the warm temps wrapping north, with a
gradual changeover to a mix of rain and snow during the day on Thu,
first in central KS and further SE as Thu progresses. Given the
drier solutions, and the brunt of the system staying further south,
QPF amounts and snow amounts will remain light, generally less than
a quarter of an inch of liquid, and possibly a dusting, at best, of
snowfall accumulation once the changeover occurs.

Of a BIGGER concern will be the winds associated with this system,
as it deepens over ern TX. A tight pressure on the NW side of the
low, will lead to very windy conditions across wrn and portions of
south central KS beginning Thu morning, as the winds shift to the
north. Models suggest 850h winds of 45-55 kts! will mix down and
create sustained winds of 40 mph and potentially wind gusts to near
55 mph for portions of wrn KS and south central KS. Plan on keeping
the high wind watch going for south central KS for the potential
strong winds, but concerned that increasing cloud cover may keep
winds from reaching their full potential, so will hold off on going
with a high wind warning just yet. Certainly looks like a good
portion of the area will see sustained winds of 30 mph, with gusts
to 45 for at least a solid wind advisory. Latest consensus on the
winds, shows winds a little lighter than previously thought, but for
now, plan on keeping the winds above model guidance numbers suggest.
With the strong winds, grassland fire dangers will increase and
become a major concern for Thu (see the latest fire weather section
below for more details).

Could see a lingering mix of rain and snow over extreme SE KS for
late tonight, otherwise expect diminishing winds for this evening as
the system pulls further SE of the area.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 300 AM CST Wed Dec 12 2018

As the Thu system pulls further south, expect temps to moderate
going into the weekend, as mid level ridging builds over the region.
This will lead to seasonal temps and dry conditions.

Mid level ridging really builds into the region by the end of the
weekend, which will lead to an extended period of dry weather and
seasonal conditions at least trough the middle of the week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1203 PM CST Wed Dec 12 2018

Aviation concerns: IFR or LIFR conditions southeast Kansas and
strong/gusty northwest winds in wake of a cold front.

Increasing low-level moisture and lift will likely support
conditions deteriorating to IFR or even LIFR in low clouds, fog
and drizzle tonight into Thursday morning across southeast Kansas.
For now kept ceilings in IFR at CNU, but definitely think LIFR is
possible. The far western edge of these ceilings should remain
east of ICT, although MVFR is possible at ICT after about 06z.
Meanwhile, a strong cold front will surge southeast across the
region later tonight through Thursday, supporting very strong and
gusty northwest winds in its wake, along with areas of MVFR
ceilings. Thinking the greatest potential for rain with this
system will be generally southeast of the Kansas Turnpike.

Kleinsasser

&&

.FIRE WEATHER...
Issued at 300 AM CST Wed Dec 12 2018

Strong north winds will move into the region on Thursday, with the
strongest winds expected to be over south central KS, with some
gusts of 45 to 50 mph expected. Wind gusts to near 40 mph are
possible elsewhere. The combination of the strong winds, dry
conditions and cured fuels, will certainly lead to a very high
grassland fire danger for most locations on Thu. But, where the
highest winds are expected over Kingman, Reno and Harper counties,
an extreme grassland fire danger may exist on Thu afternoon. Persons
with fire fighting interests should prepare for the gusty north
winds, and potential grass fires that may be difficult to control.
Outdoor burning is strongly discouraged during the daylight hours on
Thursday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    55  35  41  29 /   0  20  30  10
Hutchinson      54  32  40  26 /   0  10  20   0
Newton          54  33  39  27 /   0  20  30  10
ElDorado        54  35  39  29 /   0  30  50  20
Winfield-KWLD   54  37  41  30 /   0  30  60  20
Russell         57  31  41  23 /   0  10  10   0
Great Bend      56  31  41  24 /   0  10  10   0
Salina          56  31  41  25 /   0  10  10   0
McPherson       55  32  40  25 /   0  10  20   0
Coffeyville     56  45  46  35 /  10  60  90  70
Chanute         52  41  43  33 /   0  60  80  60
Iola            52  41  42  32 /   0  60  80  50
Parsons-KPPF    55  43  45  34 /  10  60  90  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Thursday afternoon for
KSZ067-082-091.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
FIRE WEATHER...Ketcham
Hazardous weather outlook, Dec 12, 10:49 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1049 AM CST Wed Dec 12 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131700-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1049 AM CST Wed Dec 12 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong northwest winds in excess of 30 mph are possible a few hours
before dawn west of I-135.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of Reno, Kingman and Harper counties are likely to have
sustained winds of 40 to 45 mph with gusts up to 55 mph Thursday. A
high wind watch has been issued for this strong wind threat.
Grassland Fire Danger is expected to be very high and may push
extreme levels during the afternoon across south central Kansas.

The remainder of the region will see wind gusts up to 45 mph which
will also create very high Grassland Fire Danger conditions. The
only exception will be southeast Kansas where precipitation is
forecast.

There is a chance of a light wintry mix of rain and snow Thursday
and Thursday night over the Flint Hills and southeast Kansas.
Current indications suggest snow accumulations will remain very
light. No more than a dusting of accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:56 PM CSTHigh Wind WarningICTBarton, Harper, Kingman, Reno24 hr

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.